Alert archive / North Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 23, NWS Morristown, TN

June 4, 2002Cherokee County, North Carolina

NWS Morristown, TN issued this flash flood warning at Jun 4, 2002, 4:27 PM EDT for Cherokee County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 4:27 PM EDT (20:27 UTC)
Expired
Jun 4, 2002, 7:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS54 KMRX 042027
FFWMRX
NCC039-042330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR MURPHY AND
  IN SOUTHWEST CHEROKEE COUNTY. THESE THUNDERSTORMS WERE MOVING
  SLOWLY TO THE NORTHEAST AROUND 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HIAWASSE DAM...UNAKA...MARBLE...ANDREWS...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST HOURS IN SOUTHWESTERN
CHEROKEE COUNTY. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE
OVER THE NEXT HOUR OR TWO.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3500 8431 3498 8404 3520 8375 3523 8425

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:15 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUN 4 2002

CHANGES IN THE OFFING OVER THE NEXT FEW DAYS IN TERMS OF TEMPS AND
PRECIP POTENTIAL. MODEL TIME HEIGHTS CONTINUE TO ADVERTISE A GRADUAL
INFLUX OF MOISTURE WITH TIME ESPECIALLY ABOVE THE BOUNDARY LAYER.
THE MOISTURE WILL CONTINUE TO INCREASE AS THE SURFACE FRONT
APPROACHES SOMETIME EARLY THURSDAY. THERE WILL BE NO REALLY
SIGNIFICANT FOCUSING MECHANISM UNTIL THE FROPA...BUT THE PERSISTENT
INSTABILITY COUPLED WITH THE INCREASED MOISTURE SUGGESTS SCATTERED
CONVECTION WILL BE POSSIBLE PARTICULARLY DURING PEAK HEATING HOURS.
HAVE CONTINUED THE CHANCE POPS THROUGH THE SECOND AND THIRD PERIODS.

MAIN PRECIP EVENT WILL COINCIDE WITH THE FRONTAL PASSAGE HOWEVER.
THIS FEATURE IS DEPICTED AS PROVIDING THE FIRST WIDESPREAD PRECIP
EVENT IN QUITE A WHILE. QPFS OF NEARLY AN INCH ARE BEING GENERALLY
PROJECTING BY MESOETA IN CONJUNCTION WITH THE SLOW-MOVING FRONT.
POST-FRONTAL HEIGHT FALLS ARE NOT PARTICULARLY DRAMATIC...BUT TEMPS
SHOULD FALL BACK TO NEAR CLIMATOLOGY BY THE END OF THE NEAR-TERM
PERIOD.

NGM/ETA/AVN MOS TEMPS ARE FAIRLY CLOSE AND APPEAR REASONABLE. WILL
GENERALLY FOLLOW THE MOS NUMBERS.

PRELIMINARY CCF FOLLOWS:
CHA   73  92  71  84 /  30  50  50  60
TYS   72  89  70  82 /  20  50  50  60
TRI   68  87  67  81 /  20  50  60  60
OQT   72  88  70  82 /  20  50  50  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

In the hours before

Local storm report, Jun 4, 2:23 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

0215 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:16 PM EDTSevere Thunderstorm WarningMRXCherokee29 min
Jun 4, 3:28 PM EDTSevere Thunderstorm WarningMRXCherokee47 min

Nearby

Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.